Flood, Northern Oregon Coast
- When
- January 29, 3:00 PM PST to January 30, 10:00 AM PST
- Where
- Northern Oregon Coast forecast zone
- Reported by
- OFFICIAL NWS OBS.
The heavy rains December 27-29 caused numerous rivers in Northwestern Oregon to swell to above bankfull, with the Wilson and Nehalem Rivers cresting right around flood stage late December 29 and early December 30. Even though the Wilson River crested a foot below flood stage, there was minor flooding in north Tillamook where Highway 101 crosses the river.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
The heavy rains December 27-29 caused numerous rivers in Northwestern Oregon to swell to above bankfull, with the Wilson and Nehalem Rivers cresting right around flood stage late December 29 and early December 30. Even though the Wilson River crested a foot below flood stage, there was minor flooding in north Tillamook where Highway 101 crosses the river. This flooding likely resulted from high runoff from the heavy rains into the Wilson River below the official river gage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 29, 2:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST THU JAN 29 2004
.SYNOPSIS...STRONG MOIST WESTERLY FLOW IS SPREADING RAIN OVER THE
FORECAST AREA THIS AFTERNOON. A STRONG PACIFIC FRONT WILL APPROACH
THE COAST THIS EVENING WITH HIGH WINDS IN THE COASTAL ZONES AND RAIN
INCREASING OVER THE ENTIRE FORECAST AREA. AS THE COLD FRONT MOVES
ONSHORE TONIGHT AND FRIDAY THE RAIN WILL CHANGE TO SHOWERS WITH SNOW
LEVELS LOWERING IN THE COLD AIR BEHIND THE FRONT. RIVERS AND STREAMS
ARE EXPERIENCING SHARP RISES WITH FLOOD WATCHES AND WARNINGS IN
EFFECT. ADDITIONAL FRONTAL SYSTEMS ARE EXPECTED SATURDAY AND LATE IN
THE WEEKEND...WITH RATHER LOW SNOW LEVELS.
&&
.DISCUSSION...
.SHORT TERM...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW
CONSIDERABLE PRECIPITATION FALLING OVER THE CWA...ESPECIALLY IN THE
NORTHERN COAST RANGE AND WA/NORTHERN OREGON CASCADES. RIVER FLOOD
WARNINGS ARE ALREADY IN EFFECT WITH A FLOOD WATCH FOR THE ENTIRE
FORECAST AREA. SNOW LEVELS HAVE RISEN TO AROUND 6000 TO 6500 FEET AND
ANY SNOW ACCUMULATION SHOULD BE ABOVE THE PASSES. THE SNOW HAS
DECREASED TODAY...WITH THE ENDING OF THE WINTER STORM WARNING.
THE APPROACHING PACIFIC FRONTAL SYSTEM LOOKS TO BE VERY STRONG. GFS
CONTINUES TO BE A LITTLE FASTER THAN THE ETA IN THE TIMING OF THE
FRONTAL PASSAGE. NEW 18Z GFS STILL HAS A SIGNIFICANT AREA OF BOUNDARY
WINDS OVER 50 KTS ON THE NORTHERN OREGON COAST THIS EVENING WITH 65
TO 75 KTS AT 850 MB...GIVING GOOD SUPPORT FOR CONTINUING THE HIGH
WIND WARNING ALONG THE COAST. THE RAIN WILL INCREASE AS THE FRONT
APPROACHES THE COAST THIS EVENING. SIGNIFICANT COLD AIR FOLLOWING THE
FRONT WILL GIVE A CHANCE OF THUNDERSTORMS TO THE COAST AND COAST
RANGE ZONES TONIGHT. THIS IS A STRONG FRONT AND SNOW LEVELS WILL DROP
DRAMATICALLY FRIDAY BEHIND THE FRONT TO 1500 OR 2000 FEET. EXPECT
SOME DECENT SHOWER ACTIVITY FRIDAY AND FRIDAY NIGHT FOR SOME
ACCUMULATING SNOW IN THE CASCADES AND HAVE ISSUED A WINTER STORM
WARNING FOR THE COAST RANGE AND CASCADES AND A SNOW ADVISORY FOR THE
FOOTHILLS FOR EARLY FRIDAY MORNING THROUGH FRIDAY NIGHT.
A NEGATIVE TILT SYSTEM APPROACHES THE COAST SATURDAY...HOWEVER MODELS
ARE HINTING AT THE MAIN ENERGY OF THE SYSTEM MOVING SOUTH INTO
SOUTHERN OREGON. STILL EXPECT INCREASING RAIN WITH THIS
SYSTEM...HOWEVER SNOW LEVELS WILL CONTINUE TO BE FAIRLY LOW WITH IT
ALSO. LIKENS.
.LONG TERM...UPPER RIDGING NEAR 125-230W LOOKS LIKE IT WILL SPLIT,
DIVERT OR DECELERATE INCOMING PACIFIC SYSTEMS MONDAY AND TUESDAY.
THIS WILL END THE FLOODING THREAT FOR OUR AREA DUE TO LESSER AMOUNTS
OF RAIN FALLING. IM DECREASING THE CHANCE OF RAIN DURING THOSE DAYS
BUT I CANT TOTALLY ELIMINATE THE THREAT BECAUSE FORECASTING WHERE
CUT OFF CIRCULATIONS WILL WANDER IN A SPLIT SITUATION IS HARD TO DO
THIS FAR IN ADVANCE. REGARDLESS, ON WEDNESDAY AND THURSDAY ENERGY IN
THE PACIFIC NEAR THE DATELINE WILL BE STRONG ENOUGH TO OVERRIDE THE
TENDENCY FOR RIDGING NEAR 130W AND BRING MORE MOISTURE AND LIFT BACK
TO THE PACNW. WILL HAVE TO BROAD BRUSH THE WEATHER FORECAST FOR
THEN. SALTENBERGER
&&
.PRELIMINARY POINT POPS
AST +97775 PDX +95664 SLE +95664 EUG +95664
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...WINTER STORM WARNING CASCADES AND COASTAL RANGE EARLY FRIDAY
AND FRIDAY NIGHT.
.WA/OR...SNOW ADVISORY CASCADE FOOTHILLS FRIDAY AND FRIDAY NIGHT.
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
.WA/OR...HIGH WIND WARNING COAST FOR THIS EVENING.
.WA/OR...FLOOD WARNING FOR THE SILETZ,..NEHALEM...WILSON...TRASK...
AND SMALL STREAMS IN CLATSOP...TILLAMOOK AND LINCOLN
COUNTIES TONIGHT AND FRIDAY.
.WA/OR...FLOOD WATCH ENTIRE FORECAST AREA TODAY.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 628 AM PST THU JAN 29 2004 ORZ001>013-WAZ019>023-039-040-292022- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 628 AM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY... ...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH SATURDAY... ...A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH WASHINGTON COAST... ...A WINTER STORM WARNING IS IN EFFECT FOR THE CASCADES TODAY... .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH SATURDAY... .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE NEEDED IN THE UPCOMING WEEK.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384410.